For those of us on methadone - I have a question. I've been reading on other boards about methadone ruining a persons teeth. Can someone tell me if this is true. How can a medication ruin teeth? If it's true, I want to prevent any dental problems. Should I be seeing my dentist about preventative steps? Appreciate any responses. KathyMac
I have read similar things Kathy but do not know if it is true or why it happens, etc... So I am very interested in this topic already. I am young and have had pretty good luck with my teeht so far, only 3 fillings in 29 years... But I would like to,as you said, take some preventative measures if this is a real problem.
Hi Guys: As you know, I'm on Methadone and have been for a little over three years. Yes, it's true, Meth can create dental problems. It's because it tends to give you dry mouth and without siliva, you're more prone to cavities. I had quite a few the first year, but I now drink Pepsi all day. I had to switch to the Diet kind or I would be defeating the purpose, but the trick is to keep your mouth from becoming dry. This year my dental work went down significantly. I'm also on two other kinds of meds that cause dry mouth, so I have my drink with me all day.
Thank Director! So that's the answer....my mouth is never dry so I guess I shouldn't worry, right? For some reason I didn't get many of the side effects that some folks get with methadone. I never started sweating, it didn't seem to keep me awake at night, etc. I've put on lots of weight, but I was in the process of doing that before I got on the methadone. My steroid med and being confined to a wheelchair for almost a year didn't help the weight problem. Either did eating quart after quart of H..gen D.s vanillia ice cream when I was watching t.v. at night! Now that I'm moving around and out of the chair the majority of the time, and because I've joined a nationally advertised weight loss program - the weight is coming off slowly. KathyMac
KathyMac - Congrats on the weight loss! I have noticed that I have dry mouth more often. I guess I am doing good though because I cut the majority of the soda, etc...out of my diet over a year ago and replaced with water at the recomendation of my PM docs. They said increasing my water intake would help with constipation etc.... So I guess I am hoping to not have too many dental type problems. Although one bad thing is that for some reason the methadone makes me crave sweets like CRAZY! Candy bars, ice cream, cookies and cakes, candy, etc.... It's terrible! So I guess I had better watch that!!!